Alert archive / South Dakota / Wind Advisories in 2023
Wind Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 9, 2023, 2:50 AM CST for 23 counties in South Dakota; 8 counties in Minnesota; Dixon County, Nebraska. It took effect at Feb 9, 2023, 8:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 2:50 AM CST (08:50 UTC)
- In effect from
- Feb 9, 2023, 8:00 AM CST
- Expired
- Feb 9, 2023, 5:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 32 counties
Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
986 WWUS73 KFSD 090850 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 250 AM CST Thu Feb 9 2023 SDZ038-050-052-053-057>059-063-064-092215- /O.NEW.KFSD.WI.Y.0002.230209T1400Z-230209T2300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 250 AM CST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...From 8 AM this morning to 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Very light snow may be possible late Thursday morning, especially in south central South Dakota. Visibility may be reduced under 1 mile briefly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>070-092215- /O.NEW.KFSD.WI.Y.0002.230209T1600Z-230209T2300Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 250 AM CST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 10 AM this morning to 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
872 WWUS73 KFSD 091700 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1100 AM CST Thu Feb 9 2023 SDZ038-050-052-053-057>059-063-064-092300- /O.CON.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 1100 AM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Charles Mix and Douglas Counties. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Very light snow combined with gusty winds may cause reduced visibility due to patchy blowing and drifting snow. Visibility may be reduced under 1 mile briefly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>070-092300- /O.CON.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 1100 AM CST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * WHAT...North winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 5 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Very light snow combined with gusty winds may cause reduced visibility due to patchy blowing and drifting snow. Visibility may be reduced under 1 mile briefly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
911 WWUS73 KFSD 092251 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 451 PM CST Thu Feb 9 2023 SDZ038-050-052-053-057>059-063-064-100000- /O.EXP.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 451 PM CST Thu Feb 9 2023 ...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON... Breezy sustained winds and gusts continue to gradually weaken across the region, allowing the advisory to be expired. $$ MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>070-100000- /O.EXP.KFSD.WI.Y.0002.000000T0000Z-230209T2300Z/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, Ponca, Allen, De Smet, Arlington, Lake Preston, Brookings, Howard, Madison, Orland, Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 451 PM CST Thu Feb 9 2023 ...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON... Breezy sustained winds and gusts continue to gradually weaken across the region, allowing the advisory to be expired. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 8, 10:44 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Feb 8, 10:44 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1044 PM CST Wed Feb 8 2023 .SHORT TERM...(This Evening through Thursday) Issued at 318 PM CST Wed Feb 8 2023 Model guidance continues to keep the Wednesday night surface low pressure system tracking to our south across MO. For tonight, patchy dense fog is likely along I-29 and east into northwest IA and southwest MN. The areas most likely to see fog are those that have the deeper snow packs and have experienced the most melting today, contributing moisture the lowest layers of the atmosphere. Lows for tonight will be in the mid to upper 20s. The more likely chance for accumulating precipitation comes as the upper trough axis moves over the CWA on the heels of the surface low. Early Thursday morning sees precipitation begin to spread southeastward during the day. The GFS, Canadian, and Nam maintain low precipitable water, only a few hundredths of an inch in total. The ECMWF has up to a couple tenths of an inch, targeted over southeastern SD. Freezing drizzle remains a concern, as there is a shallow layer of saturated air near the surface below some mid level dry and warm air. The mid levels look to cool and saturate briefly, allowing a short period of light snow. Then another midlevel mass of dry air moves in Thursday afternoon, ending snowfall from west to east. Due to the low moisture availability, and need to overcome mid level dryness, expect any accumulation to remain light, especially the further north and east you go (into MN/IA). Freezing drizzle totals could see a trace to a light glaze and snow totals generally an inch or less. Along the MO River Valley, where slightly higher levels of moisture are available, could see locally higher amounts of 1 to 2 inches. Highs for Thursday will be in the lower 30s with much of the region near and north of I-90 remaining below the freezing mark. We now turn our attention to the winds. The surface pressure gradient tightens as the cold front moves through, indicating increasing surface winds tonight into Thursday morning. RAP, HRRR, and NAM3km soundings from Bufkit all indicate winds at the top of the mixed layer in the 35-45 kt ranges for Thursday. Sustained winds at the surface will easily be in the 20-30 mph range with gusts of 40+ mph expected. Locally higher gusts of 50 mph are also possible. Winds will taper off during the overnight hours. Strong surface winds combined with falling snow could result in brief decreases in visibility. As far as headlines go, gusty winds of 40-50 mph are likely but there is lingering uncertainty in wintry precipitation impacts. The mainly < 1 inch snowfall totals and likelihood that the snow to water ratio will be low with temperatures near the freezing mark means that it is unlikely to have visibility restrictions below 1 mile. Thus have opted to hold off on any Winter Weather related headlines and will let the next shifts consider their confidence in likelihood of freezing drizzle occurring. .LONG TERM...(Thursday Night through Wednesday) Issued at 318 PM CST Wed Feb 8 2023 As the strong northwesterly winds continue to decrease along with lingering light precipitation Thursday evening, a shot of cold air advection (CAA) behind the cold front will temporarily drop our temperatures back into single digits to low double digits that night. By Friday, upper level ridging moves into the area along with more southerly winds. While warm air advection is on the way, linger cold air in the lower levels will limit how warm we become Friday as highs only reach the 20s and 30s with the warmest conditions occuring along the Mo River. As the ridge exits the region Friday night, a tightening SPG will lead to breezy southwesterly winds overnight. Wind gusts in the 20-30 kt range will be possible especially in higher elevations. As far as the rest of the weekend, a mid-level ridge will be in place keeping weather mostly quiet and mild through at least Monday. Highs will be in the 30s and low 40s. By early next week, a couple troughs dive through the area early next week, but as previously mentioned; the lack of moisture continues to limit precipitation potential. Our next potential chance for precipitation will be Thursday, but confidence in occurrence is quite low due to the current spread in deterministic models. As better day becomes available, confidence levels will change. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1044 PM CST Wed Feb 8 2023 Stratus has taken a backseat to the fog, which can be seen starting to become more widespread along an axis from Yankton, SD to Sioux Falls, SD to Marshall, MN. While visibilities under a mile will be possible, have kept FSD and SUX in IFR as that seems most likely. Winds will be increasing throughout the overnight hours, though they won't get too breezy until the mid-morning hours. LLWS is possible until the boundary layer becomes mixy enough to allow those stronger gusts to reach the surface, but not include LLWS in the TAFs as it will be right around the 30 knot threshold. There is potential for spotty freezing drizzle resulting in a glaze of ice behind the frontal passage, but a switch over to snow should occur shortly afterwards. Snow amounts will remain light, but with the strong northwesterly winds brief reductions in visibility while snow is falling is possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...AJP LONG TERM...Gumbs AVIATION...APT
Hazardous weather outlook, Feb 8, 6:27 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 627 PM CST Wed Feb 8 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 627 PM CST Wed Feb 8 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Areas west of the James River Valley could see the start of light snow and/or freezing drizzle. Otherwise patchy fog is possible tonight, though visibilities should stay above 1 mile. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snow continues to develop through Thursday morning, ending in the evening hours. Snowfall amounts generally at or under half an inch is expected, though areas along the Missouri River Valley could get closer to the inch mark. Brief light freezing drizzle is possible as precipitation begins, and could result in a light glaze of ice. Strong northwest winds with gusts up to 45 miles per hour could lead to reduced visibility and blowing or drifting snow Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 9, 12:22 AM CST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 1222 AM CST Thu Feb 9 2023 IAZ001-012-MNZ097-098-SDZ056-062-066-067-069>071-091000- Lyon-Sioux-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton- Clay-Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Pipestone, Luverne, Flandreau, Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 1222 AM CST Thu Feb 9 2023 ...PATCHY DENSE FOG DEVELOPING EARLY THIS MORNING... Fog, locally dense, has developed this morning from Yankton to Pipestone. Visibility in dense fog will briefly drop below one half mile at times. Visibility may change quickly over a short distance. If traveling, be aware of quickly changing conditions and possible slick spots on roads. Fog will likely lift as winds increase later this morning.
Nearby
Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Wind Advisories in Nebraska, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.